Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 45, NWS Springfield, MO

May 25, 2010Laclede County, Missouri

NWS Springfield, MO issued this flash flood warning at May 25, 2010, 12:07 PM CDT for Laclede County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2010, 12:07 PM CDT (17:07 UTC)
Expired
May 25, 2010, 3:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Laclede County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WGUS53 KSGF 251707
FFWSGF
MOC105-252000-
/O.NEW.KSGF.FF.W.0045.100525T1707Z-100525T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LACLEDE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 300 PM CDT.

* AT 1201 PM CDT...EMERGENCY MANAGEMENT REPORTED SLOW MOVING THUNDERSTORMS 
  WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. FLOODING WAS BEGINNING
  TO DEVELOP ALONG JEFFERSON STREET AND OTHER STREETS IN LEBANON.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3778 9258 3771 9254 3763 9260 3763 9276
      3774 9280 3778 9269

$$

ANGLE
1 follow-up statement
441 
WGUS73 KSGF 251950
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT TUE MAY 25 2010

MOC105-252000-
/O.EXP.KSGF.FF.W.0045.000000T0000Z-100525T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LACLEDE MO-
250 PM CDT TUE MAY 25 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM CDT FOR CENTRAL
LACLEDE COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3778 9258 3771 9254 3763 9260 3763 9276
      3774 9280 3778 9269

$$

ANGLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 25, 11:31 AM CDT, 36 minutes earlier.

Area forecast discussion, May 25, 11:31 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT TUE MAY 25 2010

...MESO-SCALE CONVECTIVE DISCUSSION...

.UPDATE...

THUNDERSTORMS HAD ALREADY DEVELOPED LATE THIS MORNING ACROSS
PORTIONS OF THE MISSOURI OZARKS. CONVECTION HAD FORMED WITHIN AN
AXIS OF DEEP MOISTURE CONVERGENCE ALONG A NORTH TO SOUTH SURFACE BOUNDARY
FROM NORTHEAST TO SOUTHWEST MISSOURI. OROGRAPHIC LIFT ALONG THE
OZARK PLATEAU IS ALSO LIKELY PLAYING A ROLE. MIXED LAYER CAPE WAS
NEAR 1500 J/KG BUT THERE WAS VERY LITTLE IF ANY SHEAR. ENVIRONMENT
WILL BE FAVORABLE FOR THE CONTINUED DEVELOPMENT OF PULSE TYPE
THUNDERSTORMS THROUGH THE AFTERNOON AND EARLY EVENING HOURS. THERE
IS A LIMITED RISK FOR MARGINALLY SEVERE STORMS WITH LOCALIZED
DAMAGING WINDS AND HAIL. LOCALIZED FLOODING CANNOT BE RULED OUT GIVEN
THE SLOW MOVEMENT OF THE STORMS AND PRECIPITABLE WATER VALUES NEAR
1.5 INCHES. FORECAST GRIDS HAVE BEEN UPDATED TO REFLECT HIGHER
PRECIPITATION CHANCES OVER PORTIONS OF THE MISSOURI OZARKS.

FOSTER

&&

.DISCUSSION...

AFTER SOME SCATTERED CONVECTION...MOSTLY EAST OF
KSGF LATE YESTERDAY...QUIET WEATHER WAS OBSERVED OVERNIGHT. MAIN
CONCERN WILL BE DIURNALLY DRIVEN CONVECTION OVER THE 2-3 DAYS.

AN UPPER RIDGE (500MB) REMAINS IN PLACE OVER THE REGION ATTM.
YESTERDAY A WEAK DISTURBANCE MOVED SOUTHWEST FROM SOUTHERN
IL/WESTERN KY INTO SE MO TO HELP COOL MID LEVELS AND INITIATE
CONVECTION WHICH AFFECTED THE EASTERN CWFA. FOR TODAY...ANY SUBTLE
FEATURES ARE HARD TO LOCATE...BUT IN GENERAL PROGS CONTINUE THE
TREND OF GRADUALLY COOLING THE 800-600MB LAYER RESULTING IN DECENT
MIXED LAYER CAPE BY LATE MORNING AND THIS AFTERNOON...ON THE ORDER
OF 2000 J/KG (FROM GFS BUFR) DEPENDING ON HOW YOU ADJUST LOW LEVEL
MOISTURE PROFILES. SATELLITE DERIVED SOUNDINGS OVER THE EASTERN
CWFA ARE SHOWING THIS TREND. LEFT OVER CONVECTIVE BOUNDARIES ARE
IN PLACE...SO SEE NO REASON TO MAKE MANY CHANGES TO OUR PULSE TYPE
DIURNAL TSTM FORECAST SCENARIO FOR TODAY...OR FOR WED FOR THAT
MATTER. IN THEORY...INSTABILITY/PWATS SHOULD ACTUALLY BE A LITTLE
STRONGER/HIGHER WED.

FOR THU/FRI...THE UPPER RIDGE RETROGRADES BACK OVER THE CNTRL
PLAINS WITH SFC HIGH PRESSURE GRADUALLY NOSING ITS WAY SOUTH INTO
THE UPPER MIDWEST. BY FRI...SOME LOWER LEVEL DRIER AIR ADVECTS
SOUTH INTO MO REDUCING THE OVERALL CHANCES FOR CONVECTION...BUT
SOME MOISTURE WILL LINGER OVER FAR SOUTHERN MO. WILL KEEP POPS IN
FOR THU AND BUT RESTRICT REDUCED TSTM CHANCES TO FAR SOUTHERN MO FOR
FRI.

SAT...THE UPPER RIDGE SHIFTS BACK TO THE EAST AS STRONG UPPER
SYSTEM MOVES FROM THE EAST PAC INTO THE WEST COAST AND EVENTUALLY
THE NORTHERN AND CNTRL ROCKIES BY LATE SAT/SUNDAY. MID LEVEL/700MB
TEMPERATURES ARE EXPECTED TO WARM ONCE AGAIN CAPPING OFF
SIGNIFICANT CONVECTION.

SUNDAY AND BEYOND....A LARGE SCALE PATTERN CHANGE BY EARLY NEXT
WEEK MAY LEAD TO A MORE ACTIVE PATTERN FOR RAIN/TSTM WITH THE GFS
AND ECMWF CONSISTENTLY SIGNALING A BREAK DOWN OF THE UPPER RIDGE
THAT HAS PERSISTED OVER THE REGION. THE GFS IS A LITTLE FASTER IN
MOVING A SHORTWAVE INTO THE PLAINS SUNDAY WHILE THE ECMWF HOLDS
OFF ON THIS BY ABOUT 12-24 HOURS LATER. OVERALL PROBABLY PREFER
THE ECMWF GIVEN THE STRENGTH OF THE RIDGE. THIS COULD BRING A
CHANCE OF PRECIP BY SUNDAY NIGHT. DAY SHIFT WILL LOOK AT THIS PART
OF THE FORECAST FOR THE NEXT FORECAST PACKAGE. DSA

&&

.AVIATION...

FOR THE 12Z TAFS...AN UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE
REMAINS IN PLACE ACROSS THE REGION AND WILL CONTINUE TO CONTROL
FLIGHT WEATHER CONDITIONS FOR THE AREA. WITH THE WARM AND HUMID
CONDITIONS EXPECTED DURING THE AFTERNOON HOURS...SUMMER LIKE
AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. OTHERWISE
EXPECT VFR CONDITIONS TO PREVAIL.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 25, 12:02 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 PM CDT TUE MAY 25 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1202 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED:

THUNDERSTORM WIND GUST RISK IS LIMITED FOR GUSTS UP TO 60 MPH.

HAIL RISK IS LIMITED FOR HAIL UP TO THE SIZE OF QUARTERS.

FLOODING IS LIMITED FOR LOCALIZED FLASH FLOODING.

LIGHTNING RISK IS ELEVATED.

AREAS AFFECTED AND TIMING:

SCATTERED THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA THIS AFTERNOON
AND EARLY EVENING. SUFFICIENT INSTABILITY WILL BE IN PLACE TO
SUPPORT STRONG TO ISOLATED SEVERE STORMS. LOCALIZED DAMAGING WIND
GUSTS AND HAIL TO THE SIZE QUARTERS WILL BE THE PRIMARY HAZARDS.
THUNDERSTORM ACTIVITY IS EXPECTED GRADUALLY DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
AND EARLY EVENING WEDNESDAY AND THURSDAY. A FEW OF THE STRONGER
STORMS COULD BECOME SEVERE...WITH A LIMITED RISK FOR DAMAGING
WINDS IN EXCESS OF 60 MPH. SMALL HAIL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS...SPOTTER
 ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 25, 11:52 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT TUE MAY 25 2010

MOZ079-251715-
POLK MO-
1152 AM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ALERT FOR CENTRAL POLK COUNTY UNTIL 1215 PM
CDT...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BOLIVAR. THIS STORM WAS
NEARLY STATIONARY. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BOLIVAR...HALF WAY AND MORRISVILLE.

KARDELL
Local storm report, May 25, 11:55 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HAIL             LEBANON                 37.68N 92.66W
05/25/2010  E0.75 INCH       LACLEDE            MO   EMERGENCY MNGR

&&

ANGLE
Special weather statement, May 25, 11:56 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1156 AM CDT TUE MAY 25 2010

MOZ081-251730-
LACLEDE MO-
1156 AM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ALERT FOR CENTRAL LACLEDE COUNTY UNTIL 1230 PM
CDT...

AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEBANON...MOVING NORTHEAST AT 5 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE LEBANON AND SLEEPER.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE BENNETT
SPRING STATE PARK. INTERSTATE 44 BETWEEN MILE MARKERS 121 AND 137
WILL ALSO BE IMPACTED BY THIS STORM.

PEOPLE IN CENTRAL LACLEDE COUNTY...INCLUDING LEBANON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

KARDELL
Special weather statement, May 25, 11:58 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 AM CDT TUE MAY 25 2010

MOZ055-068-069-251730-
HICKORY MO-CAMDEN MO-BENTON MO-
1158 AM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HICKORY...NORTHWESTERN
CAMDEN AND SOUTHEASTERN BENTON COUNTIES UNTIL 1230 PM CDT...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CLIMAX SPRINGS...OR 13
MILES NORTHEAST OF HERMITAGE...MOVING EAST AT 5 MPH. NICKEL SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CLIMAX SPRINGS AND KNOBBY.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS.

PEOPLE IN NORTHEASTERN HICKORY...NORTHWESTERN CAMDEN AND SOUTHEASTERN
BENTON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:57 PM CDTAreal Flood AdvisorySGFCamden, Dallas, Laclede3 hr
May 25, 2:41 PM CDTSevere Thunderstorm WarningSGFGreene, Lawrence64 min
May 25, 2:55 PM CDTSevere Thunderstorm WarningSGFOzark, Taney50 min
May 25, 3:25 PM CDTAreal Flood AdvisorySGFLawrence3 hr
May 25, 3:30 PM CDTFlash Flood WarningSGFBarry, Ozark, Stone, Taney4 hr
May 25, 3:37 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence38 min
May 25, 5:02 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon43 min
May 25, 6:12 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon20 min
May 25, 6:54 PM CDTAreal Flood WarningSGFBarry, Ozark, Stone, Taney6 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.